I know not many people on this forum were in our situation, with Gavi going so long without needing insulin, but I do have some questions about Lantus. His endo upped his does from 1 unit to 1.5 units because his fasting number yesterday was elevated, it was 139. His BG numbers were pretty high today, pre lunch and pre dinner they were in the low 200's, but his number 2 hours after eating was 339. I plan on asking his endo these questions, but I would like some answers from people who use Lantus. How long does it take for Lantus to kick in? A few days? The first day? What is the average amount of Lantus used per dose? He is about 40 lbs and he is on 1.5 units in the morning. He was in a miserable mood before bed, whining, crying and all around irritable. I knew his number was high before I tested him. He must feel so miserable when his number is high, I just want him to feel better.
I use Lantus and it's only for the base. It's a long acting insulin and won't help much with what is eaten. It's suppose just to cover what your body makes. I and I think most here pump or not, cover eating with a rapid acting insulin like Novolog and Humalog(pumpers just use rapid and bolus/up insulin). Are you carb. counting??? Sounds like maybe time to talk to Dr. about a rapid for him.
Lantus starts working in about a couple of hour, but it enters the blood slowly/long.
Here what I do being on Lantus/Novolg. In the morning I do my Lantus to cover 24 hours. Now I want a sandwich. 2 slices of good old bread with lots of stuff in it, love crunchy bread. LOL Well each slice is about 22 grams of carbs. I try to stay about 45 grams of carbs when I eat. So I need 2 units of Novolg for every 15 grams carbs. That's 4 units for a sandwich 30-15 minutes before eating. Mind you I am an 55 years old man.
Once you figure out how much rapid he needs for carbs eaten. I feel his bs will get better. Also if before I eat if I am a little high I can add a little more and correct.
Hope this helped.
Hi rakgyk, I have used Lantus since it came to market years ago and Just switched to a pump Dec 2010 so I am quite familiar with how the medication behaves. Here is the most likely reason your endo increased his Lantus dosage- the lantus acts as a long term (24hr) insulin to counter the glucose produced by the bodies liver during its normal function. If there is not enough lantus available it will slowly wear off in the evening of the day. So If blood glucose levels are consistently trending high in the evening this could be a sign that there is not enough lantus in the system to last the full 24 hrs.
Keep in mind, however, that this is also assuming that carb counting is being done properly and that the insulin to carb ratio is accurate. It may take a few adjustments to get these numbers under control Especially with a growing child. As your son grows he will obviously need to increase insulin dosages so it will be an ongoing effort to track those BGs and evaluate the trends that you are seeing. With that said, it is all about "trending", keep a record of the BGs and look at any patterns you see throughout a 2 week period. (the more data collected the better you and your endo can make adjustments to his medications).
Hope this information is helpful and I wish you good luck!
I have met one other boy who was doing Lantus only. He was 4 and probably also around 40 lbs and took 7 units a day. However, he took no fast-acting for meals unless it was a really high carb meal (like spaghetti) I think he did have Novolog for corrections if needed, but was rarely used. The reason he was on this plan was that he was much more of a grazer and a pretty picky eater, so his mom had a hard time giving him a shot for what he would eat, because he often wouldn't eat enough in one sitting to actually get a shot - even a half unit. But he was pretty compliant to at least drink some juice or eat some fruit snacks if he went low. At the time, my son was about the same age and weight and we compared how much insulin my son was getting in a day: adding his fast-acting and long-acting and it was also about 6-8 units, so that seemed about right.
My thought is that your endo is just trying to go slow in finding the right Lantus dose and is hopeful that having him on Lantus only will be easier for you (and him) at first. Lantus would start working in a few hours, but it might take the body a few days (3-4) to "figure out" what is happening and settle into a predictable pattern.
For my son, he was on Levemir and for most of the 6 mos we were on shots, he got 1.5 units each day. We gave it in the evening. But it is most important that you are giving it at the same time every day.
I think if I were you, I would ask about what to do with high BGs. He might not think you need to go to full MDI right now - with carb counting and giving fast acting for all carbs eaten, but maybe you should have a sliding scale for giving Novolog if he is over a certain number (200?) At least then you could give him some insulin to bring his high BG down faster. The hardest part of diabetes is when the doctor is making changes to the insulin - our clinic has us wait 3 days after each change. Those days can drag on if the change wasn't enough to get the desired result. It is frustrating, but you also don't want to make a huge change and then be dealing with a lot of low BGs either. (Those can be just as hard as highs in a 4 yr old too.) :(
If you can get him to drink a lot of water when he is high that will help. If he doesn't like water, try some Crystal light (I water it down WAY more than it says to and my son still thinks it is a great treat.)
Good luck - I hope he starts feeling better soon.
For some of the previous posters, her son is in his honeymoon phase so he's just starting on long-lasting insulin (i.e., lantus) but not short acting yet...
From what people have said on this site, it takes a while once a child starts insulin to find the right amount and for the body to return to "normal." I agree with JDVsMom that the endo is starting slow and gradually going up to find the right dose w/o him going too low. It might take a while b/c the endo won;t want to change the dose everyday, in order to first see if a change has worked. I think the amount really depends on each person, not just age and weight, which is why it takes a while to figure out.
As someone else mentioned, he may be high after meals b/c Lantus is only a "base" dose and won't cover the carbs in meals. Eventually, he'll probably be given a short acting insulin like novolog or humalog to cover meals and bring down highs.
Hang in there! Is he doing better with getting his shots yet?
Ava is in her honeymoon too. She's also 4 and also about the same weight. We actually started out on Lantis and Humalog for meals. She takes 8 of Lantis in the morning right now and just .5 to 1.5 of Humalog to cover her meals. She had a stomach bug a couple of weeks ago, and was eating pretty poorly so we were down to just Lantis for a week, and then they dropped her down to 4 units.
We've changed her Lantis does if she's to low or to high consistently across a couple of days. I hope that helps a bit, though I know we aren't really talking apples and apples.
He has good days and bad days with his BG numbers. Yesterday was a bad day, 151 in the morning and the rest of his numbers were either in the 200's and he had one in the 300's. Today was much better, 128 in the morning, in the 90's before lunch/dinner and in the 120's after dinner. We're hoping for more good numbers tomorrow!! We don't have to count carbs for the insulin since it is the long lasting insulin, but we try not to overload him with carbs and we try top balance out his meals, give him carbs with protein and a vegetable or fruit.
Sarah- he's slowly getting better, yesterday was better than today, but what 4 year old likes shots? We don't hide the needle from him, since he already knows how he gets the insulin. Also, he wants to watch us give it to him. The past few days we've been using a piece of ice to try and numb the area a little bit and that's been helping. I don't know if it really does help or if it's just psychological and he's convinced it help. Whatever the reason is, it's helping. Before he started, we were scared and anxious, how he would react to it, but it's not as scary as we anticipated.
When I was first diagnosed with T1D I was only as Lantus also. My numbers were OK at first but after just a few months my post meal numbers were gradually climbing, so I then had to be on Lantus in addition with Humalog (meal time insulin).